Alert archive / New York / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 64, NWS Binghamton, NY

June 27, 2002Broome County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Jun 27, 2002, 4:46 PM EDT for Broome County, New York. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 27, 2002, 4:46 PM EDT (20:46 UTC)
Expired
Jun 27, 2002, 5:30 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Whole counties

County Broome County, NY

The radar

The Binghamton radar (KBGM), 14 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 5:05 PM EDTThunderstorm Wind 50 EEndicott, NYPower lines and trees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 27, 1:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2002-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2002-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KBGM 272046
SVRBGM
NYC007-272130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
446 PM EDT THU JUN 27 2002

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BROOME COUNTY IN CENTRAL NEW YORK.

* UNTIL 530 PM EDT.

* AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 9 MILES WEST OF WEST CORNERS...MOVING EAST AT
  35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WEST CORNERS AND UNION CENTER AT 500 PM EDT.
  ENDWELL AND VESTAL CENTER AT 505 PM EDT.
  JOHNSON CITY AT 510 PM EDT.
  BINGHAMTON AND CASTLE CREEK AT 515 PM EDT.
  CHENANGO BRIDGE AND CHENANGO FORKS AT 520 PM EDT.
  KIRKWOOD AND CONKLIN AT 525 PM EDT.
  SANITARIA SPGS AT 530 PM EDT.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:40 PM EDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jun 27, 2:40 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
240 PM EDT THU JUN 27 2002

CONVECTION HAS FIRED IN EARNEST ACROSS THE FORECAST AREA THIS
AFTERNOON. THE ACTUAL COLD FRONT IS NOT PROGGED TO CROSS THE CWA
UNTIL LATE THIS EVENING FOR MOST OF THE AREA. THE BULK OF THE SHOWER
AND THUNDERSTORM ACTIVITY WILL END THIS EVENING, WITH A FEW SHRA
POSSIBLE DURING THE OVERNIGHT AS A S/W CROSSES THE AREA. WILL ALSO
KEEP THE FLOOD WATCH IN EFFECT WHERE IT CURRENTLY IS THROUGH EARLY
THIS EVENING FOR THESE AREAS THAT WERE HARD HIT BY HEAVY RAINS LAST
EVENING. ENOUGH BOUNDARY LEVEL MOISTURE SHOULD REMAIN IN PLACE
TONIGHT FOR FOG FORMATION.

ON FRIDAY...THE REGION WILL STILL BE UNDER THE INFLUENCE OF UPPER
LEVEL TROF. TEMPS WILL BE COOLER WITH NOTICEABLY DRIER AIRMASS IN
PLACE AS DEWPOINTS DROP INTO THE UPPER 50S DURING THE AFTERNOON.

A QUIET WEEKEND IN STORE. WARM AND DRY. TEMPS ALREADY BEGIN TO JUMP
UP ON SATURDAY AS BOTH THE SFC AND UPPER LEVEL RIDGE BUILD INTO THE
NORTHEAST. THE CORE OF THE COOLER AIR STAYS ACROSS THE SOUTHEAST
WHERE A CUTOFF LOW WILL DEVELOP WHILE WE GET INTO WESTERLY FLOW AS
THE SFC HIGH SHIFTS TO OUR EAST. FWC MAX TEMPS SOAR TO LOW 90S FOR
ELMIRA ON SATURDAY AVN MOS A BIT LOWER...MID TO UPPER 80S. WILL
TREND TWD THE LOWER VALUES ATTM AS SUGGESTED BY MODEL 850 TEMPS.

DEWPOINTS CREEP BACK UP A LITTLE INTO THE LOWER 60S ON SATURDAY. THE
MORE HUMID AIR WANTS TO RIDE AROUND THE PERIPHERY OF THE HIGH AND
MOVE INTO THE FORECAST AREA AGAIN FROM THE NORTH EARLY NEXT
WEEK...BUT ESPECIALLY MID WEEK.

.BGM...SEVERE THUNDERSTORM WATCH FOR ALL OF CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA UNTIL 8 PM.

FLOOD WATCH THROUGH EARLY EVENING FOR STEUBEN, CHEMUNG, AND SCHUYLER
COUNTIES IN NY.

JML

In the hours before

Special weather statement, Jun 27, 1:15 PM EDT, 3 hours 31 minutes before
NYZ009-037-036-018-017-016-015-022-023-024-055-025-044-056-045-046-
057-062-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
115 PM EDT THU JUN 27 2002

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 800 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
CHEMUNG NY...
TIOGA NY...
TOMPKINS NY...
CORTLAND NY...
BROOME NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
SULLIVAN NY...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 800 PM EDT.
Special weather statement, Jun 27, 1:55 PM EDT, 2 hours 51 minutes before
NYZ015-016-022-023-271945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH STRONG GUSTY WIND AND HAIL MOVING INTO THE
AREA...

AT 152 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL ALONG A LINE EXTENDING
FROM GENESEO TO OLEAN, MOVING EAST AT 35 MPH.

THUNDERSTORMS WILL BE NEAR...
HORNELL AT 215 PM.
ITALY HILL, BATH, AND JASPER AROUND 230 PM.
KEUKA LAKE AT 245 PM.
OVID, WATKINS GLEN, AND ELMIRA BETWEEN 3 AND 330 PM.

WIND GUSTS TO 45 MPH ARE LIKELY WITH THESE STORMS, AND
LOCALIZED RAINFALL AMOUNTS OF 2 INCHES OR MORE ARE POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 1:57 PM EDT, 2 hours 49 minutes before
PAZ040-044-047-271900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
157 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 153 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE
OF THUNDERSTORMS WITH STRONG GUSTY WINDS 26 MILES WEST OF
SHICKSHINNY...MOVING EAST AT 35 MPH.

THE LINE OF STRONG THUNDERSTORMS WILL BE NEAR...
SHICKSHINNY AT 230 PM.
WILKES BARRE AND HAZLETON AT 245 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM. LOCALIZED
RAINFALL AMOUNTS OF 2 OR MORE INCHES, IS ALSO POSSIBLE.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

GILT
Special weather statement, Jun 27, 4:10 PM EDT, 36 minutes before
NYZ022-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT THU JUN 27 2002

...THUNDERSTORMS WITH DEADLY LIGHTNING...STRONG GUSTY WINDS...VERY
HEAVY RAIN...AND HAIL MOVING INTO THE AREA...

AT 404 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH STRONG GUSTY WINDS AND HAIL NEAR
WELLSVILLE...MOVING EAST AT 40 MPH.

THUNDERSTORMS WILL BE NEAR...
CANISTEO, AND BUENA VISTA AT 430 PM.
NORTH CAMERON, AND BATH AT 445 PM.
BATH AT 450 PM.
CAMPBELL AND ADDISON AT 455 PM.
PAINTED POST AT 505 PM.

WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES FROM THE
NATIONAL WEATHER SERVICE.

PADAVONA
Special weather statement, Jun 27, 4:19 PM EDT, 27 minutes before
NYZ024-055-056-272115-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
419 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 414 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR CHEMUNG...OR
ABOUT OVER OWENS MILL...MOVING EAST AT 35 MPH.

THE THUNDERSTORM WILL BE NEAR...
NICHOLS AT 435 PM.
OWEGO AT 440 PM.
APALACHIN, AND CAMPVILLE AT 445 PM.
VESTAL, AND TIOGA TERRACE AT 500 PM.
BINGHAMTON AT 510 PM.
CONKLIN,AND KIRKWOOD AT 515 PM.

WIND GUSTS OVER 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED.

PADAVONA
Special weather statement, Jun 27, 4:30 PM EDT, 16 minutes before
NYZ009-036-037-272130-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
430 PM EDT THU JUN 27 2002

...THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL MOVING INTO THE
AREA...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM WITH STRONG GUSTY WINDS AND HAIL NEAR DE WITT...OR
ABOUT 11 MILES NORTHWEST OF PERRYVILLE...MOVING EAST AT 40 MPH.

THE THUNDERSTORM WILL BE NEAR...
UNION CORNERS AND SOUTH BAY AT 445 PM.
VERONA MILLS AND ROME AT 500 PM.
GRIFFISS AFB AND HOLLAND PATENT AT 515 PM.
TRENTON AND BARNEVELD AT 530 PM.

WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE QUICK ACTION IF A WARNING IS ISSUED. STAY TUNED
TO NOAA WEATHER RADIO OR YOUR FAVORITE LOCAL MEDIA OUTLETS FOR
FURTHER DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE. YOU CAN
ALSO VISIT OUR WEBSITE AT WWW.NWS.NOAA.GOV/ER/BGM.

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 11:00 PM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 AM EDTFlash Flood WarningBGMSteuben3 hr
Jun 27, 2:03 PM EDTSevere Thunderstorm WarningBGMOnondaga57 min
Jun 27, 2:32 PM EDTSevere Thunderstorm WarningBGMMadison, Oneida43 min
Jun 27, 3:40 PM EDTSevere Thunderstorm WarningBGMChemung50 min
Jun 27, 4:21 PM EDTSevere Thunderstorm WarningBGMTioga24 min
Jun 27, 4:29 PM EDTFlash Flood WarningBGMChemung, Steuben3 hr
Jun 27, 4:35 PM EDTSevere Thunderstorm WarningBGMOneida25 min

Nearby

Severe Thunderstorm Warnings in New York, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.